Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 210, NWS Des Moines, IA

June 30, 2005Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2005, 12:18 AM CDT for Decatur County, Ringgold County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 12:18 AM CDT (05:18 UTC)
Expired
Jun 30, 2005, 1:17 AM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 300518
SVRDMX
IAC053-159-300615-
/O.NEW.KDMX.SV.W.0210.050630T0518Z-050630T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1218 AM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA.
  EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 115 AM CDT.

* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MOUNT AYR
  TO 6 MILES SOUTHEAST OF MOUNT AYR...OR ALONG A LINE EXTENDING FROM
  55 MILES SOUTHWEST OF DES MOINES TO 69 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR KELLERTON BY 1225 AM CDT.
  NEAR GRAND RIVER BY 1230 AM CDT.
  NEAR LAMONI BY 1240 AM CDT.
  NEAR LAMONI MUNICIPAL AIRPORT BY 1245 AM CDT.
  NEAR DECATUR CITY BY 1250 AM CDT.
  NEAR DAVIS CITY BY 1255 AM CDT.

THE LOCATIONS OF ELLSTON...MOUNT AYR MUNICIPAL AIRPORT...
BEACONSFIELD...VAN WERT...LE ROY AND GARDEN GROVE ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4089 9431 4059 9436 4061 9357 4089 9358

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 300541
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1241 AM CDT THU JUN 30 2005

IAC053-159-300615-
/O.CON.KDMX.SV.W.0210.000000T0000Z-050630T0615Z/
RINGGOLD IA-DECATUR IA-
1241 AM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DECATUR AND EASTERN
RINGGOLD COUNTIES UNTIL 115 AM CDT...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LEON TO 7 MILES
SOUTHEAST OF MOUNT AYR...OR ALONG A LINE EXTENDING FROM 53 MILES
SOUTH OF DES MOINES TO 71 MILES SOUTHWEST OF DES MOINES...AND MOVING
EAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR LAMONI MUNICIPAL AIRPORT BY 1250 AM CDT.
  NEAR LEON BY 1255 AM CDT.

THE LOCATIONS OF KELLERTON...VAN WERT...DECATUR CITY...LE ROY...
GARDEN GROVE AND DAVIS CITY ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4089 9431 4059 9436 4061 9357 4089 9358

$$

JUNGBLUTH
000 
WWUS53 KDMX 300617
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
117 AM CDT THU JUN 30 2005

IAC053-159-300627-
/O.EXP.KDMX.SV.W.0210.000000T0000Z-050630T0615Z/
RINGGOLD IA-DECATUR IA-
117 AM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR AND EASTERN RINGGOLD
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 113 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
WEDNESDAY EVENING FOR WESTERN IOWA.

LAT...LON 4089 9431 4059 9436 4061 9357 4089 9358

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 29 2005

.DISCUSSION...
MOST OF WX ACTION OVR FOR THE FCST PD WL BE IN THE FIRST PD WITH
VIGOROUS SYS MOVG THRU TNGT.  XPCT TSRA INIT SHORTLY AFTER ZN
RELEASE OVR NWRN IA WITH A SIG EVENT TAKING PLACE TNGT AS STG JET
AND STEEP LAPSE RATES ARE IN PLACE OVR THE CWA.  MAIN THREAT WL BE N
OF U.S. HWY 30 WITH TIMING BEING FRM LATE THIS AFTN THRU MIDN.
COOLER AND DRIER WX ON TAP POST FROPA WITH BUBBLE HIGH MOVG THRU
CNTRL U.S. THU THROUGH SAT.  NXT ROUND WL COME IN THE SAT NGT THRU
SUN NGT WITH THTE 4TH LOOKING TO BE ALRIGHT ATTM.  STILL RECOVERING
FM LIGHTNING STRIKE EARLIER TDA SO ANAL LMTD TO 1ST PD FOR THE MOST
PART.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 29, 11:15 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT WED JUN 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-301030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
1115 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA...MAINLY ALONG AND SOUTH OF
HIGHWAY 30 THROUGH MIDNIGHT.  DAMAGING WIND GUSTS TO 60 MPH AND
NICKEL HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH MIDNIGHT.  ACTIVATION MAY
ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-301030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1115 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS CENTRAL
IOWA...MAINLY SOUTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE
DAMAGING WIND AND NICKEL HAIL.  THE BEST TIME FOR SEVERE WEATHER IS
THROUGH 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY
NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH 1 AM. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

FAB

In the hours before

Local storm report, Jun 29, 11:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND GST     2 N LAUREL              41.91N 92.92W
06/29/2005  65 MPH           MARSHALL           IA   AMATEUR RADIO

1050 PM     TSTM WND DMG     TAMA                    41.96N 92.57W
06/29/2005                   TAMA               IA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&

SMALL
Local storm report, Jun 29, 11:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     STANHOPE                42.29N 93.79W
06/29/2005                   HAMILTON           IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER NEAR THE FLYING J TRUCK STOP.
            DELAYED REPORT.

&&

SMALL
Local storm report, Jun 29, 11:21 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND DMG     TAMA                    41.96N 92.57W
06/29/2005                   TAMA               IA   AMATEUR RADIO

            6 INCH TREE LIMBS DOWN.

&&

SMALL
Local storm report, Jun 29, 11:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             8 NW OSCEOLA            41.11N 93.88W
06/29/2005  0.75 INCH        CLARKE             IA   TRAINED SPOTTER

            45 TO 50 MPH WINDS.

&&

RVACHALE
Local storm report, Jun 29, 11:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             3 W NEW VIRGINIA        41.18N 93.79W
06/29/2005  0.88 INCH        WARREN             IA   LAW ENFORCEMENT

            MILE MARKER 44 ALONG INTERSTATE 35. HAILING SO HARD
            MOTORIST COULD NOT SEE.

1141 PM     TSTM WND DMG     OSCEOLA                 41.03N 93.77W
06/29/2005                   CLARKE             IA   BROADCAST MEDIA

            TREES DOWN. SOUTH SIDE OF TOWN ALONG HIGHWAY 69.

&&

SMALL
Special weather statement, Jun 29, 11:42 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CDT WED JUN 29 2005

IAZ007-017-026>028-037>039-048>050-060>062-300545-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-
JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WORTH-
1142 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 558 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 14 COUNTIES

IN CENTRAL IOWA

GRUNDY... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
WORTH...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

THIS INCLUDES THE CITIES OF...AMES...DES MOINES...GRINNELL...
GRUNDY CENTER...HAMPTON...IOWA FALLS...MARSHALLTOWN...
MASON CITY...NEWTON...NORTHWOOD...PARKERSBURG...TAMA...
WATERLOO AND WAVERLY.

IAZ072>075-082>086-093>097-300800-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MAHASKA-MARION-
MONROE-RINGGOLD-UNION-WAPELLO-WARREN-WAYNE-
1142 PM CDT WED JUN 29 2005

...SEVERE THUNDERSTORM WATCH NUMBER 558 REMAINS VALID UNTIL 3 AM CDT
FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 14 COUNTIES

IN SOUTH CENTRAL IOWA

APPANOOSE... CLARKE... DECATUR...
LUCAS... MADISON... MAHASKA...
MARION... MONROE... RINGGOLD...
UNION... WARREN... WAYNE...

IN SOUTHEAST IOWA

DAVIS... WAPELLO...

THIS INCLUDES THE CITIES OF...ALBIA...BLOOMFIELD...CENTERVILLE...
CHARITON...CORYDON...CRESTON...INDIANOLA...KNOXVILLE...LAMONI...
MOUNT AYR...OSCEOLA...OSKALOOSA...OTTUMWA AND WINTERSET.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:20 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Jun 29, 7:22 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 29, 7:46 PM CDTSevere Thunderstorm WarningDMXGreene45 min
Jun 29, 7:53 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
Jun 29, 7:53 PM CDTTornado WarningDMXEmmet37 min
Jun 29, 8:05 PM CDTSevere Thunderstorm WarningDMXCarroll29 min
Jun 29, 8:10 PM CDTSevere Thunderstorm WarningDMXWebster70 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningDMXBoone46 min
Jun 29, 8:24 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 29, 8:29 PM CDTSevere Thunderstorm WarningDMXHamilton54 min
Jun 29, 8:36 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie39 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningDMXAdair34 min
Jun 29, 8:45 PM CDTSevere Thunderstorm WarningDMXStory27 min
Jun 29, 8:50 PM CDTSevere Thunderstorm WarningDMXWright31 min
Jun 29, 8:52 PM CDTSevere Thunderstorm WarningDMXHardin58 min
Jun 29, 8:54 PM CDTSevere Thunderstorm WarningDMXFranklin64 min
Jun 29, 9:06 PM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 29, 9:19 PM CDTSevere Thunderstorm WarningDMXButler, Grundy59 min
Jun 29, 9:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo28 min
Jun 29, 9:33 PM CDTSevere Thunderstorm WarningDMXCass42 min
Jun 29, 9:49 PM CDTSevere Thunderstorm WarningDMXBremer60 min
Jun 29, 10:00 PM CDTSevere Thunderstorm WarningDMXUnion31 min
Jun 29, 10:11 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jun 29, 10:22 PM CDTSevere Thunderstorm WarningDMXMarshall41 min
Jun 29, 10:41 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama49 min
Jun 29, 11:04 PM CDTSevere Thunderstorm WarningDMXClarke, Union63 min
Jun 29, 11:14 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor67 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningDMXLucas, Warren52 min
Jun 29, 11:55 PM CDTSevere Thunderstorm WarningDMXMarion53 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningDMXMonroe42 min
Jun 30, 12:22 AM CDTSevere Thunderstorm WarningDMXMahaska54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.